FDA issues warning on drugs containing acetaminophen

Published January 15, 2014

| FoxNews.com

The Food and Drug Administration is recommending that health professionals stop prescribing combination drugs that contain more than 325 milligrams of acetaminophen per tablet, capsule, or other dosage unit, citing the risk of possible liver damage. 

The agency said in a statement Tuesday that limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver damage from an inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death. 

"There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury," the statement read.  

Combination acetaminophen drugs, such as Tylenol and Panadol, are commonly prescribed to consumers to treat pain, such as pain from acute injuries, post-operative pain, or tooth pain following dental procedures. 

In January 2011, the FDA asked manufacturers of prescription combination drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. 

While more than half of prescription drug manufacturers complied with the request, some  combination drug products containing more than 325 mg of acetaminophen per dosage unit remain on the market, according to the agency.

Last August, the FDA announced that Tylenol and other painkillers containing acetaminophen can cause a potentially deadly skin rash known as Stevens-Johnson Syndrome. The agency started requiring companies that sell prescription acetaminophen to add a warning about the skin rash to packaging inserts.   

URL

http://www.foxnews.com/health/2014/01/15/fda-issues-warning-on-drugs-containing-acetaminophen/